Am I Addicted to Klonopin? How Can I Quit Safely?
Klonopin is a brand name for the drug clonazepam. It's a benzodiazepine that affects the way chemicals in the brain work. It helps reduce anxiety, can treat seizure disorders, and may be used to treat panic disorders. Those taking it sometimes become addicted to the drug physically and psychologically, so it is important to take the drug only as directed.
You should take Klonopin exactly as it's prescribed to avoid building up a tolerance or dependency to the drug. You should not take more or less of the drug without a medical provider's approval, and the doctor may change your dosage occasionally to make sure Klonopin is working correctly. Normally, you will not take this drug longer than nine weeks, but a doctor might prescribe it for longer when necessary.
If you have begun taking Klonopin more often or in higher doses than prescribed, you might have a tolerance or dependency that needs attention. If you've tried stopping the drug unsuccessfully, you might be addicted to Klonopin. Be sure to discuss how to withdraw from the drug with a medical provider, because suddenly stopping this medication can cause you to have serious withdrawal side effects and possibly more seizures.
If you're wondering whether you're addicted to Klonopin, consider these questions:
- 1. Do I have a prescription for this drug?
- 2. Am I taking this drug as prescribed?
- 3. Do I feel I need more of this drug than normal to achieve the same effects?
- 4. Am I missing work, activities, or school because I'm taking this drug in excess?
- 5. Do I have withdrawal symptoms when I try to stop this drug?
- 6. Do I get withdrawal symptoms when I have not taken the drug at a regular time or in a high dose?
It's important to answer these questions accurately and honestly. If you are taking a drug without a prescription, you should seek help. Self-medicating with prescription medications is a very serious concern. If you start to alter the manner in which you take the drug, are taking more than normal, or are missing things in your life due to needing the drug, you should consult a medical professional to talk about detoxification and drug abuse treatment. If you have been suffering from withdrawal symptoms, discuss this with your doctor. Even taking Klonopin correctly can lead to some withdrawal when you try to stop the drug, so you might need to start a detoxification program under your doctor's supervision.
Once you've determined whether you have an addiction to the drug, consider addiction treatment options. Klonopin is a known addictive substance, so professional addiction centers that can help you safely withdraw from using the drug. You might also be able to do a tapering program at home under the guidance of a medical doctor.
With a taper program, you will slowly be weaned off the drug. You should make sure to keep in contact with your doctor and advise if you have any side effects during the taper. If you begin feeling withdrawal symptoms, your doctor might decide to increase your dosage temporarily to help you until the symptoms ease.During the taper, you will take less of the drug over time until your body no longer needs it. The amount you take will be determined partially by how you respond to the taper and how much you currently take.
A direct taper will normally allow you to cut down on your dosage by 10 percent at a time at most. You should reduce the dosage every seven to 14 days, depending on the amount you take and how your body reacts.
Some people also taper off from benzodiazepines by using a half-life benzodiazepine. This drug will last for a shorter time in the body, but you will still receive it, so it will help you stop taking it over time. Basically, this method substitutes a weaker drug for the Klonopin.
A titration taper is another option. This is a smooth taper used for those on large doses or potent pills. However, it requires fresh taper batches to be made each day, and withdrawal can still be a problem if the taper isn't completed correctly. This is a complicated procedure, so most people who use it will be supervised by a doctor.